Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 7, NWS Mobile, AL

January 31, 2008Perry County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jan 31, 2008, 4:17 PM CST for Perry County, Mississippi. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 31, 2008, 4:17 PM CST (22:17 UTC)
Expired
Jan 31, 2008, 5:00 PM CST
In force
43 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Perry County, MS

The radar

The Mobile radar (KMOB), 99 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 31, 5:02 PM CSTTSTM WND DMG10 E Runnelstown, MSTREES DOWN ON HWY 42 BETWEEN RUNNELSTOWN AND RICHTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 31, 12:35 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 312218
SVRMOB
MSC111-312300-
/O.NEW.KMOB.SV.W.0007.080131T2217Z-080131T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
417 PM CST THU JAN 31 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PERRY COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF NEW AUGUSTA...

* UNTIL 500 PM CST

* AT 412 PM CST...NATIONAL WEATHER SERVICE RADAR SHOWED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS 
  STORM WAS LOCATED 10 MILES SOUTHWEST OF BELLEVILLE...OR 
  ABOUT 14 MILES SOUTH OF HATTIESBURG...AND MOVING NORTHEAST 
  AROUND 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAHNED AND NEW AUGUSTA BY 425 PM CST...
  WINGATE...FERGUSON AND 7 MILES NORTHWEST OF BEAUMONT BY 430 PM
  CST...
  HINTONVILLE...RICHTON AND KITTRELL BY 435 PM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING 
FOR SOUTHEAST MISSISSIPPI. IF A TORNADO IS SPOTTED... ACT QUICKLY 
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A 
BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3139 8895 3120 8883 3106 8915 3108 8916
      3115 8916 3117 8915 3129 8915
TIME...MOT...LOC 2217Z 239DEG 51KT 3115 8919

$$
1 follow-up statement
000 
WWUS54 KMOB 312237
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
434 PM CST THU JAN 31 2008

MSC111-312300-
/O.CON.KMOB.SV.W.0007.000000T0000Z-080131T2300Z/
PERRY MS-
434 PM CST THU JAN 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR NORTHERN PERRY COUNTY...

AT 429 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL 
...WAS LOCATED NEAR WINGATE...MOVING NORTHEAST AT 55 MPH...AND A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR RICHTON...OR 
ABOUT 12 MILES NORTHEAST OF NEW AUGUSTA...MOVING NORTHEAST AT 65 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR SOUTHEAST MISSISSIPPI. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 1100 PM CST THURSDAY EVENING FOR SOUTHWESTERN ALABAMA AND
NORTHWEST FLORIDA.

LAT...LON 3139 8895 3120 8883 3106 8915 3108 8916
      3115 8916 3117 8915 3129 8915
TIME...MOT...LOC 2234Z 239DEG 51KT 3127 8895

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 4:00 PM CST, 17 minutes earlier.

Area forecast discussion, Jan 31, 4:00 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CST THU JAN 31 2008

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...THE LATEST SURFACE
ANALYSIS SHOWS THE WARM FRONT EXTENDING FROM NEAR MCB TO THE
MISSISSIPPI COASTAL WATERS AND ACROSS THE MARINE AREA TO NEAR
APALACHICOLA.  AS THE SURFACE LOW MOVES INTO NORTHERN ALABAMA THIS
EVENING...THE WARM FRONT SHOULD BRIEFLY MOVE INTO THE COASTAL
COUNTIES OF THE FORECAST AREA.  MEANWHILE...THE AMOUNT OF CAPE
REMAINS LIMITED...AT MOST 500 J/KG...AS THE LINE OF CONVECTION MOVES
ACROSS THE AREA THIS EVENING.  THE 55 KNOT 850 JET RESULTS IN 0-1 KM
HELICITIES FOR SURFACE BASED OR NEAR SURFACE BASED CONVECTION OF
150-250 M2/S2...CERTAINLY ENOUGH TO SUPPORT SEVERE CONVECTION.
MODEL SOUNDINGS INDICATE THAT MID LEVEL DRY AIR WILL BE ERADICATED
AS THE LINE MOVES THROUGH...WITH WET BULB ZERO VALUES RISING TO
ABOVE 11KFT.  THE MINIMAL INSTABILITY REMAINS THE WILD CARD AND
POWERFUL LIMITING FACTOR...AND THE LACK OF DRY AIR ALOFT BECOMES AN
INCREASINGLY SIGNIFICANT LIMITING FACTOR AS WELL.  SO...COULD BE
SOME STRONG STORMS OVER THE COASTAL COUNTIES WITH THE PASSAGE OF THE
LINE AS THE WARM FRONT BRIEFLY MOVES ONSHORE.  CERTAINLY CANNOT RULE
OUT A SEVERE THUNDERSTORM OR TWO EARLY ON BEFORE THE SOUNDING
MOISTENS COMPLETELY AND WILL MENTION POSSIBLE SEVERE STORMS DESPITE
THE INCREASING LIMITING FACTORS.  DRY AND COOLER CONDITIONS FOLLOW
FOR FRIDAY AND FRIDAY NIGHT AS A SURFACE HIGH MOVES ACROSS THE
REGION...THEN DRY CONDITIONS AND SLIGHTLY ABOVE SEASONABLE
TEMPERATURES FOLLOW FOR SATURDAY AND SUNDAY.  THE NEXT SYSTEM
DEVELOPS OVER THE PLAINS ON SUNDAY AND ADVANCES EASTWARD...WITH A
RETURN FLOW LIFTING AN OLD FRONTAL BOUNDARY ACROSS THE AREA AS A
WARM FRONT...SUPPORTING CHANCE POPS FOR SUNDAY AND SUNDAY NIGHT. /29

&&

.LONG TERM (MONDAY THROUGH THURSDAY)...THE PLAINS SYSTEM EJECTS TO
THE GREAT LAKES INTO QUEBEC ON TUESDAY.  THIS SYSTEM BRINGS A COLD
FRONT THROUGH THE FORECAST AREA TUESDAY AFTERNOON INTO TUESDAY
NIGHT.  BEST CHANCE OF RAIN WILL BE TUESDAY INTO TUESDAY NIGHT WITH
SMALL POPS ON WEDNESDAY.  AFTER WARM DAYS MONDAY AND
TUESDAY...TEMPERATURES RETURN TO NEAR SEASONABLE LEVELS FOR THE
REMAINDER OF THE PERIOD. /29

&&

.MARINE...STRONG SOUTHERLY WINDS WILL CONTINUE THROUGH THIS EVENING
AS AN AREA OF LOW PRESSURE MOVES INTO CENTRAL MISSISSIPPI. AS THIS
LOW PRESSURE PASSES NORTH OF THE AREA...IT WILL DRAG A COLD FRONT
THROUGH THE AREA. A STRONG NORTHWESTERLY FLOW WILL FOLLOW IN ITS
WAKE. THE NORTHWEST FLOW WILL WEAKEN BY FRIDAY AFTERNOON AS HIGH
PRESSURE BUILDS OVER THE NORTH CENTRAL GULF. A SOUTHERLY FLOW
RETURNS OVER THE WEEKEND AS THE HIGH MOVES EAST. /13

&&

.FIRE WEATHER...NO CONCERNS.  AFTERNOON RELATIVE HUMIDITIES REMAIN
JUST ABOVE CRITICAL LEVELS THROUGH THE WEEKEND. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      43  58  34  64 / 100  05  10  10
PENSACOLA   43  57  37  62 / 100  05  10  10
DESTIN      48  58  42  61 / 100  05  10  05
EVERGREEN   44  58  27  65 / 100  05  10  05
WAYNESBORO  36  54  26  63 /  90  05  10  10
CAMDEN      38  53  28  64 / 100  05  10  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 9 AM FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
     20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
     FROM 20 TO 60 NM.

&&

29 EVERSOLE
13 CULLEN
Hazardous weather outlook, Jan 31, 4:57 AM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
457 AM CST THU JAN 31 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-312000-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
457 AM CST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

A LOW PRESSURE SYSTEM WILL MOVE FROM SOUTH LOUISIANA TODAY INTO
CENTRAL MISSISSIPPI TONIGHT.  TO THE EAST OF THE LOW...A WARM FRONT
WILL MOVE INLAND FROM THE NORTHERN GULF LATE THIS AFTERNOON AS THE
LOW PRESSURE SYSTEM MOVES INTO NORTHERN MISSISSIPPI.  AS THE LOW
PASSES TO THE NORTH...A STRONG COLD FRONT WILL SWEEP EAST OVER THE
AREA TONIGHT.

SHOWERS AND THUNDERSTORMS...SOME SEVERE...ARE EXPECTED TO MOVE INTO
SOUTHEAST MISSISSIPPI IN THE EARLY AFTERNOON...AND TRAVEL EAST
ACROSS PORTIONS OF SOUTH ALABAMA AND THE WESTERN FLORIDA PANHANDLE
THROUGH THE EVENING HOURS WITH RAIN ENDING OVER THE EASTERN SECTIONS
BY FRIDAY MORNING.

THE PRIMARY THREAT WITH SEVERE STORMS WILL LIKELY BE DAMAGING WINDS
AND ISOLATED TORNADOES ALONG AND AHEAD OF THE COLD FRONT THURSDAY
AFTERNOON AND EVENING....MAINLY NEAR AND SOUTH OF HIGHWAY 84 FROM
WAYNESBORO TO ANDALUSIA.  LARGE HAIL WILL BE A POSSIBILITY WITH
SEVERE STORMS AS WELL.

STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE
THROUGHOUT THE DAY REGARDING THE POTENTIAL FOR SEVERE STORMS THIS
AFTERNOON AND EVENING.

OVER THE MARINE AREA...SOUTHEASTERLY WINDS WILL INCREASE TO NEAR 30
KNOTS LATE TODAY AND TONIGHT AS THE LOW PRESSURE SYSTEM PASSES TO
THE NORTHWEST.  A STRONG COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE
MARINE AREA TONIGHT AS THE LOW PASSES TO THE NORTH.  A SMALL CRAFT
ADVISORY IS POSTED FOR THE COASTAL WATERS THROUGH EARLY FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE A POSSIBILITY SUNDAY THROUGH
TUESDAY AS HIGH PRESSURE BUILDS EAST OF THE REGION AND MOISTURE
INCREASES ACROSS THE DEEP SOUTH.  A COLD FRONT WILL MOVE SOUTHEAST
ACROSS THE REGION EARLY WEDNESDAY...AND A FEW STRONG THUNDERSTORMS
ARE POSSIBLE AHEAD OF THE FRONT TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED THIS AFTERNOON AND EVENING FOR SEVERE WEATHER OPERATIONS.

In the hours before

Special weather statement, Jan 31, 4:05 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
405 PM CST THU JAN 31 2008

MSZ075-078-312245-
STONE-PERRY-
INCLUDING THE CITIES OF...NEW AUGUSTA AND WIGGINS...
405 PM CST THU JAN 31 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED SOUTH AND WEST OF STONE
AND PERRY COUNTIES...

AT 400 PM CST NATIONAL WEATHER SERVICE RADAR SHOWED STRONG
THUNDERSTORMS 24 MILES WEST OF WIGGINS...AND MOVING NORTHEAST AT 55
MPH.

THE THUNDERSTORM WILL ARRIVE AT THE WESTERN EDGE OF THE COUNTY BY
420 PM AND AFFECT AREAS IN AND AROUND WIGGINS...WHITES
CROSSING...BELLEVILLE...JANICE...MAHNED AND NEW AUGUSTA THROUGH 445
PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE HAIL...CLOUD TO GROUND
LIGHTNING... AND WIND GUSTS OF 45 TO 55 MPH...WHICH COULD DO DAMAGE
TO WEAK STRUCTURES...DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR SOUTHEAST MISSISSIPPI.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 4:32 PM CSTTornado WarningMOBGreene, Perry, Wayne43 min
Jan 31, 4:44 PM CSTSevere Thunderstorm WarningMOBGeorge, Greene, Perry, Stone61 min
Jan 31, 4:58 PM CSTTornado WarningMOBGreene47 min
Jan 31, 5:03 PM CSTTornado WarningMOBGeorge, Greene, Perry32 min
Jan 31, 5:16 PM CSTSevere Thunderstorm WarningMOBGreene, Wayne45 min
Jan 31, 5:24 PM CSTTornado WarningMOBGeorge, Greene37 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.